Texas, 2010

High Wind in Texas, December 11, 2010

December 11, 2010 · NWS LUB · 1 event in 1 county or zone

A strong cold front swept southward across the South Plains region of west Texas during the early morning hours of the 11th. Although sustained winds were generally in the 25 mph to 35 mph range with gusts in the 45 mph to 55 mph range, a localized severe wind gust of 60 mph was measured by the Texas Tech University West Texas Mesonet near Guthrie.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong cold front swept southward across the South Plains region of west Texas during the early morning hours of the 11th. Although sustained winds were generally in the 25 mph to 35 mph range with gusts in the 45 mph to 55 mph range, a localized severe wind gust of 60 mph was measured by the Texas Tech University West Texas Mesonet near Guthrie. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 11, 4:18 AM CST, 7 minutes earlier.

Area forecast discussion, Dec 11, 4:18 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
418 AM CST SAT DEC 11 2010

.SHORT TERM...
COLD FRONT WASTED NO TIME EXITING THE PANHANDLE OVERNIGHT AND AS OF
0930Z WAS FOUND FROM SOUTH OF MULESHOE...SOUTHEAST TO SOUTH LUBBOCK
AND NORTHEAST TO PADUCAH. GIVEN THAT A FEW WTM SITES HAVE ALREADY
FLIRTED WITH ONE-HOUR WINDS OF 30+ MPH...HAVE SHIFTED THE INHERITED
ADVISORY UP IN TIME ACCORDINGLY. ALTHOUGH MODELS HAVE UNDERESTIMATED
THESE POST-FRONTAL 2M WINDS...THEY HAVE VERIFIED THE TRACK OF THE
MAX PRESSURE RISES QUITE WELL AND BY 18Z THIS FEATURE IS PROGGED TO
HAVE SHIFTED OVER ABILENE. AREA FORECAST SOUNDINGS THROUGHOUT THE
REMAINDER OF THE MORNING INDICATE A MARKED DECAY OF LOWER
TROPOSPHERIC WINDS BY 9 AM AND CONSIDERING THE EXPEDITED NATURE OF
THE FRONT IT APPEARS LIKELY THAT ADVISORY LEVEL WINDS WILL BE LESS
PROBABLE BEYOND LATE MORNING...SO HAVE CHOSEN TO END THE NPW AT 11
AM.

OTHERWISE...A MERIDIONAL SURFACE HIGH WILL EDGE SOUTH LATER
TODAY...SECURING LIGHTER NLY WINDS. WITH DEWPOINTS CREEPING INTO
THE LOWER TEENS BY SUNSET...A RATHER CHILLY NIGHT IS LIKELY IN THE
OFFING. INHERITED MIN TEMPS WERE MIRRORED WELL BY THE FAVORED
COLDER MAV NUMBERS...SO NO ADJUSTMENTS OF CONSEQUENCE WERE
NECESSARY HERE.

&&

.LONG TERM...
A COOL AIRMASS AND A PERSISTENT NORTHERLY FLOW WILL RESULT IN HIGH
TEMPERATURES REMAINING AT OR JUST BELOW SEASONABLE LEVELS IN THE
UPPER 40S TO THE LOWER 50S ON SUNDAY. WINDS WILL GRADUALLY SHIFT
TO A SOUTHWESTERLY DIRECTION AS A SURFACE HIGH PRESSURE SYSTEM
MOVES EASTWARD ACROSS THE REGION LATE SUNDAY/EARLY MONDAY.
MEANWHILE...AN UPPER-LEVEL RIDGE CENTERED OVER BAJA CALIFORNIA
WILL BEGIN TO SHIFT EAST AND FLATTEN DURING THE EARLY TO MIDDLE
PART OF NEXT WEEK. WITH A SOUTHWEST SURFACE FLOW IN PLACE ACROSS
THE AREA...A WARMING TREND WILL BEGIN TO ENSUE ON MONDAY AS
DAYTIME HIGHS WILL RETURN TO THE 60S...WITH READINGS IN THE LOWER
70S POSSIBLE TUESDAY AND WEDNESDAY. WITH A LEE TROUGH BECOMING
ESTABLISHED ACROSS EASTERN NEW MEXICO AND THE UPPER WIND PATTERN
TRANSITIONING TO A MORE ZONAL FLOW...BREEZY AND DRY WSW WINDS ARE
EXPECTED TUESDAY AND WEDNESDAY. GIVEN THE PROGGED WINDY CONDITIONS
AND LOW RH VALUES...THIS COULD PROMPT SOME FIRE WEATHER CONCERNS...
PARTICULARLY ON WEDNESDAY. MODELS ARE INDICATING THAT A COLD FRONT
WILL PUSH THROUGH THE AREA ON THURSDAY...DROPPING TEMPERATURES
CLOSER TO SEASONABLE LEVELS FOR THE LATTER PART OF THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        16  52  24  65  27 /   0   0   0   0   0
TULIA         20  49  23  63  27 /   0   0   0   0   0
PLAINVIEW     20  49  24  64  28 /   0   0   0   0   0
LEVELLAND     19  54  26  68  31 /   0   0   0   0   0
LUBBOCK       22  52  27  65  31 /   0   0   0   0   0
DENVER CITY   20  55  29  69  33 /   0   0   0   0   0
BROWNFIELD    22  54  27  68  30 /   0   0   0   0   0
CHILDRESS     24  48  26  60  28 /   0   0   0   0   0
SPUR          23  51  27  65  30 /   0   0   0   0   0
ASPERMONT     22  51  28  64  31 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ023>026-029>032-035>038-041>044.

&&

93/22
Hazardous weather outlook, Dec 11, 3:25 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
325 AM CST SAT DEC 11 2010

TXZ021>044-120930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
325 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

STRONG NORTHERLY WINDS UP TO 35 MPH THIS MORNING WILL DISSIPATE
BY LATE MORNING AS HIGH PRESSURE SLOWLY BUILDS INTO THE REGION.
A WIND ADVISORY IS NOW IN EFFECT UNTIL 11 AM CST FOR THE EASTERN
CAPROCK...ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF CRITICAL FIRE WEATHER WILL BE POSSIBLE DURING THE EARLY
TO MID WORK WEEK...ESPECIALLY WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, King

When
December 11, 4:25 AM CST
Where
King forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266365.